Skip Navigation LinksHome > July 2014 - Volume 119 - Issue 1 > Case Discussion and Root Cause Analysis: Bupivacaine Overdo...
Anesthesia & Analgesia:
doi: 10.1213/ANE.0000000000000275
Pediatric Anesthesiology: Special Article

Case Discussion and Root Cause Analysis: Bupivacaine Overdose in an Infant Leading to Ventricular Tachycardia

Buck, David MD, MBA; Kreeger, Renee MD; Spaeth, James MD

Collapse Box


An otherwise healthy 11-month-old, 8-kg infant presented for an elective circumcision. After a penile block with an excessive dose of 0.5% bupivacaine, the patient progressed to ventricular tachycardia. He was resuscitated with intralipid and had an uneventful recovery. The case was classified as a serious safety event, and a team was created to perform a root cause analysis. A sequence of events was constructed from gathered data, and policies and procedures were reviewed. Proximate cause was determined to be the failure of the surgeon, anesthesiologist, nurse, and scrub technician to communicate about the maximum dose of local anesthetic allowed before the medication being drawn up. Interventions were developed to target the proximate and contributing causes.

© 2014 International Anesthesia Research Society


Become a Society Member

Article Level Metrics